Nebraska, 2008

Damaging Wind in Nebraska, July 8, 2008

July 8, 2008 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms produced small hail and strong wind gusts over the eastern Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms produced small hail and strong wind gusts over the eastern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 12:55 PM MST, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 12:55 PM MST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 8 2008

.SYNOPSIS...
AT H5 WESTERN CONUS UNDER HIGH PRESSURE RIDGE...CLEAR SKIES ON
VISIBLE. H5 LOW SPINNING OVER CENTRAL CANADA. WEAK WAVE IN WATER
VAPOR MOVING THROUGH NORTHERN PLAINS WITH ASSOCIATED RETURNS AS
SEEN IN KLNX 88D AND FINALLY SURFACE BOUNDARY FROM UPPER GREAT
LAKES INTO TEXAS PANHANDLE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE GOOD CONFIDENCE IN
THE SHORT TERM FORECAST. WILL USE A BLEND. FOR TONIGHT WILL HAVE
TO TAKE A LAST MINUTE LOOK AT CURRENT CONVECTION OVER NORTH
CENTRAL NEBRASKA. SOME ACCAS POPING OVER SOUTHERN CUSTER EARLY
THIS AFTERNOON. CONVECTION FURTHER NORTH IS PERSISTENT. AS IT
MOVES FURTHER SOUTH INTO MORE CAPPED ENVIROMENT SEEMS TO LOSE SOME
PUNCH. WITH THE LOSS OF DATIME HEATING EXPECT IT TO DIMINISH
RAPIDLY. WEDNESDAY VERY SIMILAR TO TODAY AS TROUGH BUILDS INTO
FRONT RANGE AND A SHORT WAVE MOVES ACROSS FORECAST AREA IN FAST
NORTHWEST FLOW. ISOLATED CONVECTION AGAIN POSSIBLE WITH AFTERNOON
HEATING BUT SHOULD BE SHORT LIVED. THURSDAY AND FRIDAY A STRONG
CAP WILL INHIBIT CONVECTION.

IN THE EXTENDED MODELS IN FAIR AGREEMENT THROUGH THE WEEKEND THEN
DIFFER IN TIMING OF H5 LOW OVER CENTRAL CANADA THROUGH THE FIRST
PART OF THE WORK WEEK. GFS MUCH FASTER WITH THIS LOW. FRIDAY
REMAINS CAPPED EVEN WITH FROPA. MODELS HOLDING FRONTAL BOUNDARY
JUST TO THE SOUTH WITH RETURN SURFACE FLOW ON THE BACKSIDE OF
SURFACE HIGH. WHERE THIS BOUNDARY SETS UP WILL DETERMINE WHETHER
WE GET PRECIPITATION OR NOT. MODELS DID NOT DO WELL WITH SIMILAR
SCENARIO LAST WEEK. FRONT LAST WEEK CONTINUED SOUTH. HAVE CHANCE
POPS GOING NOW AND LOOKS REASONABLE OVER SOUTHERN FORECAST AREA
THROUGH THE WEEKEND. H5 RIDGE TO BUILD INTO THE NORTHERN PLAINS
THROUGH MID WEEK WITH TEMPERATURES NORMAL FOR THIS TIME OF YEAR.
SCHC POPS NEARLY EVERYDAY WITH AFTERNOON HEATING AND WAVES MOVING
ALONG H5 RIDGE.

&&

.AVIATION...

GENERALLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS TERMINAL SITES
KLBF AND KVTN. NORTHWEST FLOW WILL PUSH WEAK DISTURBANCE ACROSS THE
REGION. ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE
VERY WIDESPREAD AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS
YET...HOWEVER WILL INCLUDE CB TO CIGS. THERE IS A VERY SMALL CHANCE
THAT A STORM WILL TRAVERSE THE TERMINALS...HOWEVER IF ANY DO CROSS
THE TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS
AND/OR VSBY WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 8, 1:24 PM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT TUE JUL 8 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-092030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
324 PM CDT TUE JUL 8 2008 /224 PM MDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE STATE
TONIGHT...TRIGGERING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. DRIER AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL PROVIDE A FAVORABLE ENVIRONMENT FOR GUSTY WINDS AND HAIL
WITH THE STRONGEST STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY AS A SURFACE
FRONT AND WEAK DISTURBANCE MOVE SOUTHWARD ACROSS THE STATE. AT
THIS TIME THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY...THE NEXT
FRONTAL SYSTEM AND THUNDERSTORM CHANCES CAN BE EXPECTED OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
July 8, 8:23 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -102.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111843.